Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 9, NWS Wilmington, NC

February 17, 1998New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Feb 17, 1998, 7:55 AM EST for New Hanover County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 1998, 7:55 AM EST (12:55 UTC)
Expired
Feb 17, 1998, 10:15 AM EST
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 171302
FFWILM
NCC019-047-129-141-SCC051-SCC067-171515-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
755 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS RE-ISSUED A...

* FLOOD WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
  MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 1015 AM EST

* AT 757 AM EST... HEAVY RAIN HAS SHIFTED NORTHWARD INTO SOUTHEASTERN
NORTH CAROLINA. RADAR RAINFALL ESTIMATES SHOW A RANGE OF 2 1/2 TO 3
INCHES IN THE LAST 3 HOURS IN THE WARNED AREA. NUMEROUS ROADS REMAIN
CLOSED.

URBAN STREET FLOODING...SMALL CREEKS OVERFLOWING THEIR BANKS...AND
FILLED DITCHES OVERFLOWING ACROSS ROADWAYS... WILL BE COMMON
ACROSS THE AREA THIS MORNING.

DfO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

HEWITT/HOEHLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 1:55 AM EST, 6 hours earlier.

Area forecast discussion, Feb 17, 1:55 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 AM EST TUE FEB 17 1998

RDU: CONT CRNT HEADLINES. HEAVY RAINFALL WILL CONTINUE OVER THE
REGION INTO THE MORNING. SHLD SEE ANOTHER 2 INCHES OR SO AND THINK
THIS WOULD NOT LEAD TO MANY PROBLEMS. HEAVIEST RAIN SO FAR HAS BEEN
ALONG IMD CST WHERE FLOODING NOT A BIG PROBLEM MAINLY LOTS OF
STANDING WTR. SHLD BE ABLE TO HNDL WITH STATEMENTS...IF WE HAVE TO GO
WITH A WATCH WOULD PREFER IT TO BE A FLOOD WATCH NOT A FLASH FLOOD
WATCH. BEST CONVECTION LIKELY ARND DAYBRK OR SHORTLY AFTR WHEN BEST
INSTAB AND LOW LVL JET MV ACRS. WILL BE WARM AND WINDY ACRS MHX CWA
TDY WITH MID AND UPR 60S MST LOCATIONS.

CWF: WINDS INCREASING ACRS SRN WTRS AS MIXING IS STARTING TO TAKE PLACE.
THINK SOLID GALE BEST WAY TO GO AS MAJORITY OF LOCATIONS WL NOT SEE
SUSTAINED STORM FORCE WINDS. BIG SEAS S AND OFFSHR WILL BEGIN TO REACH
CST LTR THIS MORNING. TIDE CYCLE IS LOW SO PREFER TO STAY WITH A CSTL
FLOOD WATCH AT THIS TIME AS MAINLY CONCERNED WITH EROSION AND MINOR
OVERWASH SOUTH OF CAPE HATTERAS WITH TIDES ABOUT 2 FEET ABV NORMAL.
WIND AND WAVE DIR NOT FVRBL FOR EROSION OR OVERWASH N OF HAT.  WITH
SOUNDS FULL OF WTR THINK BEST TO CONT FLOOD WATCH ACRS THIS AREA
ALSO. WINDS WILL BEGIN TO DECREASE THIS AFTN AS BEST GRDNT SHFTS N.
NO CHNGS PLANNED TO LTR PDS OF FCST AS HAVENT HAD TIME TO LOOK THAT
FAR AHEAD.

.MHX...GALE WARNING CSTL WTRS AND SOUNDS.
       COASTAL FLOOD WATCH S OF CAPE HATTERAS TO N OF SURF CITY.
       HEAVY SURF ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
FREDERICK

In the hours before

Special weather statement, Feb 17, 2:25 AM EST, 5 hours 30 minutes before
NCZ092>095-098-104-171000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 AM EST TUE FEB 17 1998

...STRONG WINDS ALONG THE COAST...

SOUTHEAST WINDS WILL CONTINUE TO INCREASE ALONG THE CENTRAL AND SOUTH
COAST EARLY THIS MORNING. SUSTAINED WINDS OF 30 TO 40 MPH WITH SOME
GUSTS TO 50 MPH WILL BE POSSIBLE ESPECIALLY ALONG THE BEACHES. THESE
WINDS MAY KNOCK DOWN SOME TREE LIMBS WITH LOCALIZED POWER OUTAGES
POSSIBLE. AREAS FROM CEDAR ISLAND WEST TO CHERRY POINT AND SOUTH WILL
LIKELY SEE THE STRONGEST WINDS THE NEXT FEW HOURS. MOTORIST SHOULD BE
ALERT FOR THESE STRONG WINDS AND PONDING OF WATER ON AREA ROADS.

FREDERICK
Special weather statement, Feb 17, 3:40 AM EST, 4 hours 15 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-170930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
340 AM EST TUE FEB 17 1998

...MODERATE TO HEAVY RAIN TO BLANKET THE AREA FOR MUCH OF THIS
   MORNING...

THIS MORNINGS CURRENT RAIN ON TOP OF SATURATED GROUNDS FROM THIS
PAST EVENINGS RAINFALL...COULD EASILY CAUSE PONDING OF WATER ON
POORLY DRAINAGED ROADWAYS AND LOW-LYING AREAS DURING THIS MORNINGS
COMMUTE.

MOTORISTS THIS MORNING SHOULD EXERCISE EXTREME CAUTION WHEN
TRAVELING TO THEIR DESTINATION. DO NOT CROSS ROADWAYS WHERE WATER
DEPTHS ARE UNKNOWN...INSTEAD USE AN ALTERNATE ROUTE.

IN ADDITION...THE STRONG GUSTY WINDS EARLIER THIS MORNING HAS
CAUSED DOWNED TREES AND LIMBS ACROSS SEVERAL AREA ROADWAYS. EXTREME
CARE SHOULD BE TAKEN WHEN DRIVING THROUGH THESE AREAS...ESPECIALLY
ACROSS LOCATIONS WHERE POWER LINES MAY BE DOWN.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV...CABLE AND
RADIO MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

HOEHLER
Special weather statement, Feb 17, 3:40 AM EST, 4 hours 15 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-170930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
340 AM EST TUE FEB 17 1998

...MODERATE TO HEAVY RAIN TO BLANKET THE AREA FOR MUCH OF THIS
   MORNING...

THIS MORNINGS CURRENT RAIN ON TOP OF SATURATED GROUNDS FROM THIS
PAST EVENINGS RAINFALL...COULD EASILY CAUSE PONDING OF WATER ON
POORLY DRAINAGED ROADWAYS AND LOW-LYING AREAS DURING THIS MORNINGS
COMMUTE.

MOTORISTS THIS MORNING SHOULD EXERCISE EXTREME CAUTION WHEN
TRAVELING TO THEIR DESTINATION. DO NOT CROSS ROADWAYS WHERE WATER
DEPTHS ARE UNKNOWN...INSTEAD USE AN ALTERNATE ROUTE.

IN ADDITION...THE STRONG GUSTY WINDS EARLIER THIS MORNING HAS
CAUSED DOWNED TREES AND LIMBS ACROSS SEVERAL AREA ROADWAYS. EXTREME
CARE SHOULD BE TAKEN WHEN DRIVING THROUGH THESE AREAS...ESPECIALLY
ACROSS LOCATIONS WHERE POWER LINES MAY BE DOWN.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV...CABLE AND
RADIO MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

HOEHLER
Special weather statement, Feb 17, 4:35 AM EST, 3 hours 20 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
435 AM EST TUE FEB 17 1998

...STRONG WINDS CONTINUE OVER EASTERN NORTH CAROLINA...

VERY GUSTY SOUTHEAST WINDS WILL CONTINUE OVER MOST OF THE REGION
THIS MORNING. THE STRONGEST WINDS OF 3O TO 40 MPH WITH GUSTS TO 50
MPH ARE EXPECTED ALONG THE COAST FROM CEDAR ISLAND AND CHERRY POINT
SOUTH ACROSS CARTERET AND ONSLOW COUNTIES. ELSEWHERE OCCASIONAL
GUSTS TO 40 MPH ARE POSSIBLE ESPECIALLY OVER THE COASTAL PLAIN FROM
KINSTON TO GREENVILLE.

THESE WINDS MAY KNOCK DOWN SOME TREE LIMBS WITH LOCALIZED POWER
OUTAGES POSSIBLE. MOTORIST SHOULD BE ALERT FOR THESE STRONG WINDS
ESPECIALLY WHEN GOING OVER HIGH RISE BRIDGES.

FREDERICK
Special weather statement, Feb 17, 4:43 AM EST, 3 hours 12 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 AM EST TUE FEB 17 1998

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM WILL MOVE NORTHWARD TO THE OHIO
RIVER VALLEY TONIGHT. THE LOW WILL CONTINUE TO FEED ATLANTIC AND GULF
OF MEXICO MOISTURE ACROSS THE AREA THROUGHOUT THE MORNING HOURS.
THE COLD FRONT FROM THIS SYSTEM WILL PASS FROM SOUTHWEST TO NORTHEAST
ACROSS THE REGION LATE THIS MORNING INTO THE AFTERNOON HOURS. THIS
WILL ALLOW THE PRECIPITATION TO BECOME WIDELY SCATTERED IN AREAL COVERAGE
LATER TODAY.
.
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR OVER THE REGION
THROUGH MUCH OF THE MORNING HOURS. THERE IS A POTENTIAL FOR AN ISOLATED
SEVERE THUNDERSTORM...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH OR AN
ISOLATED TORNADO. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY AFTERNOON.
.
SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND
REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
LAW ENFORCEMENT AGENCY.

HOEHLER
Special weather statement, Feb 17, 4:43 AM EST, 3 hours 12 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 AM EST TUE FEB 17 1998

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM WILL MOVE NORTHWARD TO THE OHIO
RIVER VALLEY TONIGHT. THE LOW WILL CONTINUE TO FEED ATLANTIC AND GULF
OF MEXICO MOISTURE ACROSS THE AREA THROUGHOUT THE MORNING HOURS.
THE COLD FRONT FROM THIS SYSTEM WILL PASS FROM SOUTHWEST TO NORTHEAST
ACROSS THE REGION LATE THIS MORNING INTO THE AFTERNOON HOURS. THIS
WILL ALLOW THE PRECIPITATION TO BECOME WIDELY SCATTERED IN AREAL COVERAGE
LATER TODAY.
.
WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR OVER THE REGION
THROUGH MUCH OF THE MORNING HOURS. THERE IS A POTENTIAL FOR AN ISOLATED
SEVERE THUNDERSTORM...PRODUCING WIND GUSTS IN EXCESS OF 58 MPH OR AN
ISOLATED TORNADO. THE THREAT OF SEVERE WEATHER WILL DIMINISH BY AFTERNOON.
.
SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND
REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL
LAW ENFORCEMENT AGENCY.

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 5:15 AM ESTFlash Flood WarningILMBrunswick, Columbus, New Hanover, Pender3 hr
Feb 17, 7:55 AM ESTFlash Flood WarningILMBrunswick, Columbus, Pender2 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.